Recognition of the utility of large and repeated doses of oral cholecystographic compounds to visualize biliary tract disease unrevealed by the conventional amounts carries with it the hazard of also revealing new toxic effects of the contrast agents. Since 1959 four transient and one fatal case of renal insufficiency after ingestion of double doses of these substances have been recorded.1-3 The case reported below represents a second fatality, with a description of the pathologic findings.
Report of a Case
A 69-year-old widow entered Lynn Hospital on April 11, 1960, complaining of upper abdominal pain of one week's duration. Similar, but less severe, attacks had occurred intermittently for 50 years. She was otherwise healthy save for Bell's palsy, eight years of hypertension "over 200," and an evanescent left hemiplegia four years before admission.Her temperature was 98.6 F (37 C) rectally, pulse 100/min, and blood pressure 212/114 mm Hg. Bilateral